Article

Acute oxaliplatin-induced peripheral nerve hyperexcitability.

Center for Cancer Research, National Cancer Institute, National Institutes of Health, Bethesda, MD, USA.
Journal of Clinical Oncology (Impact Factor: 17.88). 05/2002; 20(7):1767-74. DOI: 10.1200/JCO.2002.99.020
Source: PubMed

ABSTRACT Oxaliplatin is a novel platinum compound with clinical activity in several malignancies. Neurotoxicity is dose-limiting and occurs in two distinct forms, an acute neurologic symptom complex that occurs within hours or days of therapy and a chronic, cumulative sensory neuropathy.
Patients were treated in a phase I study designed to establish the maximum-tolerated dose of capecitabine given with oxaliplatin. Because of the unusual neurosensory toxicity of oxaliplatin, detailed neurologic examination, needle electromyography (EMG), and nerve conduction studies (NCS) were performed before and the day after oxaliplatin in a subset of 13 patients. Carbamazepine therapy was tried in 12 additional patients to determine whether the neurologic effects might be relieved.
All patients experienced acute, reversible neurotoxicities with oxaliplatin. Symptoms included paresthesias, dysesthesias, cold hypersensitivity, jaw pain, eye pain, pain in the arm used for drug infusion, ptosis, leg cramps, and visual and voice changes. Serial EMG and NCS revealed striking signs of hyperexcitability in motor nerves after oxaliplatin. In patients who achieved therapeutic levels, carbamazepine did not alter the clinical or electromyographic abnormalities.
The acute neurotoxicity seen with oxaliplatin is characterized by peripheral-nerve hyperexcitability, and the findings are similar to the clinical manifestations of neuromyotonia. Carbamezepine, which provides symptomatic relief in acquired neuromytonia, did not seem to be beneficial. Efforts to identify a successful neuroprotectant strategy would have a major impact on improving patient quality of life and the ability to deliver full doses of oxaliplatin.

0 Bookmarks
 · 
99 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Commonly used chemotherapeutic agents in oncology/hematology practice, causing toxic peripheral neuropathy, include taxanes, platinum compounds, vinca alkaloids, proteasome inhibitors, and antiangiogenic/immunomodulatory agents. This review paper intends to put together and discuss the spectrum of chemotherapy-induced peripheral neuropathy (CIPN) characteristics so as to highlight areas of future research to pursue on the topic. Current knowledge shows that the pathogenesis of CIPN still remains elusive, mostly because there are several sites of involvement in the peripheral nervous system. In any case, it is acknowledged that the dorsal root ganglia of the primary sensory neurons are the most common neural targets of CIPN. Both the incidence and severity of CIPN are clinically under- and misreported, and it has been demonstrated that scoring CIPN with common toxicity scales is associated with significant inter-observer variability. Only a proportion of chemotherapy-treated patients develop treatment-emergent and persistent CIPN, and to date it has been impossible to predict high-and low-risk subjects even within groups who receive the same drug regimen. This issue has recently been investigated in the context of pharmacogenetic analyses, but these studies have not implemented a proper methodological approach and their results are inconsistent and not really clinically relevant. As such, a stringent approach has to be implemented to validate that information. Another open issue is that, at present, there is insufficient evidence to support the use of any of the already tested chemoprotective agents to prevent or limit CIPN. The results of comprehensive interventions, including clinical, neurophysiological, and pharmacogenetic approaches, are expected to produce a consistent advantage for both doctors and patients and thus allow the registration and analysis of reliable data on the true characteristics of CIPN, eventually leading to potential preventive and therapeutic interventions.
    Cancer Management and Research 01/2014; 6:135-147.
  • [Show abstract] [Hide abstract]
    ABSTRACT: This study aims to assess the use of Semmes-Weinstein monofilaments (SWMs) and of the Chemotherapy-Induced Neurotoxicity Questionnaire (CINQ) in the detection of chemotherapy-induced peripheral neuropathy (CIPN). It is a comparative and cross-sectional study performed in a philanthropic general hospital, located in the state of Minas Gerais, Brazil. One hundred seventeen individuals have participated in this study; they were divided into two groups: patients (n = 87) treated with oxaliplatin, paclitaxel, or docetaxel and controls (n = 30) without malignant disease. There were statistically significant differences between groups for all symptoms assessed by means of the CINQ. Lower limbs were more severely affected. Patients had increased frequency and severity of changes in all points assessed with SWM compared with controls. In the analyses of concordance between CINQ and SWM, kappa = 0.320 (p < 0.001) was obtained, and there was a moderate and positive correlation (ρ = 0.357; p < 0.001). CINQ and SWM may be valid tools for diagnosing CIPN in oncology practice. SWM may identify subclinical CIPN.
    Supportive Care in Cancer 05/2014; · 2.09 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Although chemotherapy-induced peripheral neuropathy (CIPN) is a dose-limiting side effect of platinum drugs, the mechanisms of this toxicity remain unknown. Previous work in our laboratory suggests that cisplatin-induced CIPN is secondary to DNA damage which is susceptible to base excision repair (BER). To further examine this hypothesis, we studied the effects of cisplatin, oxaliplatin, and carboplatin on cell survival, DNA damage, ROS production, and functional endpoints in rat sensory neurons in culture in the absence or presence of reduced expression of the BER protein AP endonuclease/redox factor-1 (APE1). Using an in situ model of peptidergic sensory neuron function, we examined the effects of the platinum drugs on hind limb capsaicin-evoked vasodilatation. Exposing sensory neurons in culture to the three platinum drugs caused a concentration-dependent increase in apoptosis and cell death, although the concentrations of carboplatin were 10 fold higher than cisplatin. As previously observed with cisplatin, oxaliplatin and carboplatin also increased DNA damage as indicated by an increase in phospho-H2AX and reduced the capsaicin-evoked release of CGRP from neuronal cultures. Both cisplatin and oxaliplatin increased the production of ROS as well as 8-oxoguanine DNA adduct levels, whereas carboplatin did not. Reducing levels of APE1 in neuronal cultures augmented the cisplatin and oxaliplatin induced toxicity, but did not alter the effects of carboplatin. Using an in vivo model, systemic injection of cisplatin (3 mg/kg), oxaliplatin (3 mg/kg), or carboplatin (30 mg/kg) once a week for three weeks caused a decrease in capsaicin-evoked vasodilatation, which was delayed in onset. The effects of cisplatin on capsaicin-evoked vasodilatation were attenuated by chronic administration of E3330, a redox inhibitor of APE1 that serendipitously enhances APE1 DNA repair activity in sensory neurons. These outcomes support the importance of the BER pathway, and particularly APE1, in sensory neuropathy caused by cisplatin and oxaliplatin, but not carboplatin and suggest that augmenting DNA repair could be a therapeutic target for CIPN.
    PLoS ONE 09/2014; 9(9):e106485. · 3.53 Impact Factor